Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 29, 2018, 5:59 PM CDT for 4 counties in Alabama. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 5:59 PM CDT (22:59 UTC)
- Expired
- May 29, 2018, 7:30 PM CDT
- In force
- 91 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WGUS54 KHUN 292259
FFWHUN
ALC033-059-077-079-300030-
/O.NEW.KHUN.FF.W.0008.180529T2259Z-180530T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
559 PM CDT TUE MAY 29 2018
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Lauderdale County in northwestern Alabama...
Colbert County in northwestern Alabama...
Franklin County in northwestern Alabama...
Southwestern Lawrence County in northwestern Alabama...
* Until 730 PM CDT.
* At 559 PM CDT, Doppler radar indicated that torrential rainfall
associated with Alberto continued to fall over the area. Between 3
and 5 inches of rain have already fallen across most of the
warning area, with 5 to 7 inches in a few locations. Flash
flooding is already occurring, and will persist through at least 7
PM CDT.
* Some locations that will experience flooding include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red
Bay, Phil Campbell, Killen, Cherokee and Littleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3500 8755 3430 8745 3432 8817 3489 8810
3492 8816 3501 8820
$$
70/DD1 follow-up statement
506
WGUS74 KHUN 300033
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
733 PM CDT TUE MAY 29 2018
ALC033-059-077-079-300041-
/O.EXP.KHUN.FF.W.0008.000000T0000Z-180530T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale AL-Colbert AL-Franklin AL-Lawrence AL-
733 PM CDT TUE MAY 29 2018
...THE FLASH FLOOD WARNING FOR LAUDERDALE...COLBERT...FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES HAS EXPIRED...
The threat for heavy rain has ended. However, areal flooding will
continue through this evening as light rain will persist across the
region. Please continue to heed any remaining road closures.
LAT...LON 3500 8755 3430 8745 3432 8817 3489 8810
3492 8816 3501 8820
$$
70/DDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:26 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 29, 3:26 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 326 PM CDT Tue May 29 2018 .NEAR TERM...(Tonight) Issued at 325 PM CDT Tue May 29 2018 Subtropical Depression Alberto is slowly making its way into Lawrence county this hour, with the bulk of the precip still on the western periphery of the circulation. Forecast guidance continues this trend and takes Alberto, and most of the rain, north of the area by 00Z. Rainfall rates around an inch an hour have been observed under the deformation zone, as the band continues to train over the same area. This may lead to some localized flooding across the western portion of the forecast area through the afternoon, as storm total amounts approach 3 inches. Further to the east, showers, with isolated thunderstorms, have continued to develop along the AL/GA border, as enough breaks in the cloud cover have allowed for enough heating to provide some instability. One area of concern is the potential for this activity, forming along an axis of convergence, to increase in coverage and create a secondary band across the east. There is also some isolated shower activity developing within a dry slot between the center of circulation and the activity along the state line. So areas that have largely remained dry through this afternoon will still have some opportunity for rainfall through the afternoon and early evening hours. At this point, will let the Flash Flood Watch continue through at least 00Z to avoid confusion with the ongoing heavy rainfall across the west. In addition to the rainfall, areas east of I-65 will still see a low end tornado threat through the afternoon. Instability of around 500 to 1000 j/kg has combined with 0-1 km SRH of up to 250 to continue this threat, generally confined to just west of the AL/GA state line eastward. Lightning has certainly increased over the last hour or so, however it looks like most of this activity will remain east of the area. However, there remains that small area that could see this threat realized and therefore will continue some wording of a brief weak tornado. This threat will diminish through the remainder of the afternoon as Alberto lifts north and winds begin to veer more to the southwest. The loss of daytime heating will quickly reduce the thunderstorm potential, with just rain expected after 03Z. The remnants of Alberto will continue to lift northward and weaken overnight, with the axis of the associated trough remaining over the TN Valley. Moisture is expected to remain high across the area and another band of heavier rainfall may develop and push into the area after midnight. Not expecting much additional rainfall with this activity, however up to 0.5 inch in possible. .SHORT TERM...(Wednesday through Thursday) Issued at 325 PM CDT Tue May 29 2018 The remnants of Alberto will finally become absorbed in a longwave trough approaching from the Northern Plains on Wednesday. Scattered to numerous showers and thunderstorms will be possible as the axis of the trough sweeps through the area. Ample daytime heating, along with dewpoints in the lower 70s, will give us CAPE values exceeding 1500 j/kg so we could certainly see a strong storm or two during the afternoon from mainly pulse-type activity. Thunderstorms will decrease in coverage and intensity after sunset with the loss of daytime heating, and therefore instability. With that said however, the axis of the trough will move east of the TN Valley Wednesday night, with northwest flow keeping the potential for an MCS to move into the area from the Midwest. Forecast models at least hint at this, though keeps most of the activity north of the area. Southerly surface flow will continue to usher in an abundance of moisture and keep dewpoints in the lower to mid 70s on Thursday. Several disturbances are forecast to move east across the area Thursday and Thursday night as the flow aloft becomes more zonal. This will keep the potential for scattered to numerous showers and thunderstorms for the TN Valley through the end of the period. As is typically the case, the greatest chance will be during the afternoon on Thursday, with the activity dissipating after sunset. But, once again, models hint at another MCS moving just north of the TN Valley late Thursday night. At least for the daytime hours, instability will be high (exceeding 2000 j/kg) and at least some deep layer shear (0-6 km up to 30 kts) will be present. This could provide us with a higher threat for strong thunderstorms on Thursday, though the main threat will be wind gusts up to 50 mph. Temperatures through the short term period will be hot compared to what we've experienced the last day or two. A gradient will set up on Wednesday, as drier air moves in from the west and clears out the area a little quicker. Temps will range from the upper 80s west of I-65 to lower 80s east. On Thursday temps will rise into the upper 80s across much of the area and with those lower 70 dewpoints, it'll be fairly hot, with heat indices approaching 100 degrees. .LONG TERM...(Thursday night through Monday) Issued at 325 PM CDT Tue May 29 2018 Isolated to scattered showers and thunderstorms will remain possible Friday morning, ahead of a frontal boundary extending south from a low pressure moving into the southern Great Lakes region. The front should help pool moisture over the area keeping lows Friday morning from dropping below the lower 70s in most locations. A frontal boundary trailing southward from this feature should be a focus for more widespread convective activity later in the afternoon and early evening hours, before activity becomes widely scattered in nature. Freezing levels remain high, but guidance continues to show a very unstable environment in place. DCAPE values climb to between 1000 and 1200 J/KG. This typically indicates strong to severe microburst potential. Given decent forcing, this may occur with these pulse type storms. This shower and thunderstorm activity should keep areas in southern middle Tennessee and northeastern Alabama a bit cooler in the lower to mid 80s. However, further west and south, given the warm low temperatures, think upper 80s to lower 90s look reasonable. By daybreak on Saturday, guidance moves the front near or to just south of central Alabama. This will keep widely scattered showers or thunderstorms in the forecast overnight. Drier air behind the front should give us a brief break from the oppressive humidity, as lows drop into the upper 60s. May have to look out for fog development late Friday night into Saturday morning. Models build a strong upper level ridge further east over the area Saturday morning. However, ECMWF continues to be more aggressive moving it further east. GFS shows it to some extent as well though and should help to make it more hot and humid. Another surface low and its associated upper level energy begins to move eastward from the Upper Midwest at that time. Think the boundary to our south will be too far south to produce more than isolated to widely scattered showers and thunderstorms during the day on Saturday. Again it will be very unstable. With dry air aloft and some weak forcing any storms that develop could be strong to marginally severe. With 925 mb temperatures climbing to between 25 and 27 degrees Celsius west of I-65, think arund 95 degrees are possible for highs on Saturday. This could drive heat index values between 100 and 105 degrees. Another round of showers and strong to marginally severe storms looks possible, as the surface low gets caught up in northwesterly flow and dives southeast into Tennessee or northern Alabama/Georgia Saturday night into Sunday. This might have a bit more 0-6 km shear associated with it. Damaging winds could be a threat with this activity, along with heavy rainfall. Should be cooler on Sunday though with all the precipitation and cloud cover. Highs in the mid 80s to around 90 degrees look reasonable. At this point stuck close to blended guidance (a drier solution) given some fairly different solutions Monday into next week. This should push rainfall east of the area Monday into Monday night. Some lingering scattered showers or storms could occur on Monday before rain chances end. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1223 PM CDT Tue May 29 2018 Subtropical Depression Alberto continues to move northward just west of the I-65 corridor, bringing light to moderate rain to portions of the region. Based on the latest trends and forecast track, Alberto will pass between the KMSL and KHSV terminals this evening. As a result, winds will generally shift to the east and then to the south at KHSV but to the northwest and to the west at KMSL. Winds will also be gusty through the afternoon, with gusts up to 23kts possible. Cigs will generally remain MVFR (~1500 feet) through the period, however there may be instances when cigs drop into the IFR category at each terminal. Regarding the precip forecast, a band of moderate rainfall was just south of the KMSL terminal and will push northward through the afternoon. The heaviest rain may miss just west of the terminal, so at this point do not have any visibility reductions. If the heavier rain ends up further east, amendments may be necessary. At KHSV, scattered showers and thunderstorms will be possible this afternoon and have kept the VCTS wording given the lower confidence on thunderstorm. The precip will largely come to an end between 00Z and 02Z, with winds slowly becoming more southwesterly through the overnight hours. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through Wednesday morning for ALZ001>010-016. TN...Flash Flood Watch through Wednesday morning for TNZ076-096-097. && NEAR TERM...73 SHORT TERM...73 LONG TERM...KTW AVIATION...73 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 29, 2:03 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 203 PM CDT Tue May 29 2018 ALZ001>010-016-TNZ076-096-097-301015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 203 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon through Tonight... As the remnants of Subtropical Depression Alberto move north into the TN Valley this afternoon and evening, widespread showers and isolated thunderstorms will continue to move into the region. Heavy rainfall will occur this afternoon and evening, especially over areas in Northwest Alabama, so please refer to the Flash Flood Watch that is in effect through Wednesday morning. A brief, weak tornado is also possible this afternoon through the early evening. Scattered to numerous thunderstorms will linger overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Thunderstorm chances will continue Wednesday through Monday. Some of these storms could be strong, producing gusty winds to 50 mph and heavy rain. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated but any reports of hazardous weather is appreciated.
In the hours before
Special weather statement, May 29, 4:06 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT TUE MAY 29 2018
ALZ001>005-007-292200-
Lawrence AL-Lauderdale AL-Morgan AL-Franklin AL-Limestone AL-
Colbert AL-
406 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LIMESTONE...
COLBERT...FRANKLIN...WESTERN MORGAN AND LAWRENCE COUNTIES UNTIL 500
PM CDT...
At 406 PM CDT, Doppler radar was tracking the remnants of Alberto
moving northward across northwestern Alabama. Strong wind gusts of
40 to 50 mph will be possible within several bands of heavy rainfall
impacting the region, and due to saturated ground conditions, winds
of this magnitude will be lead to some tree damage.
Locations impacted include...
Decatur, Florence, Athens, Hartselle, Muscle Shoals, Russellville,
Sheffield, Tuscumbia, Moulton and Red Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down trees and other
small unsecured items.
Very heavy rainfall is occurring, and will lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3501 8820 3499 8686 3431 8681 3432 8817
3489 8810 3492 8816
TIME...MOT...LOC 2100Z 336DEG 3KT 3462 8751
70/DDSpecial weather statement, May 29, 4:58 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
458 PM CDT TUE MAY 29 2018
ALZ001>005-007-292300-
Lawrence AL-Lauderdale AL-Morgan AL-Franklin AL-Limestone AL-
Colbert AL-
458 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LIMESTONE...
COLBERT...FRANKLIN...WESTERN MORGAN AND LAWRENCE COUNTIES UNTIL 600
PM CDT...
At 458 PM CDT, Doppler radar was tracking the remnants of Alberto
moving northward across northwestern Alabama. Strong wind gusts of
40 to 50 mph will be possible within several bands of heavy rainfall
impacting the region, and due to saturated ground conditions, winds
of this magnitude will be lead to some tree damage.
Locations impacted include...
Decatur, Florence, Athens, Hartselle, Muscle Shoals, Russellville,
Sheffield, Tuscumbia, Moulton and Red Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down trees and other
small unsecured items.
Very heavy rainfall is occurring, and will lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3499 8686 3431 8681 3432 8817 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 2156Z 335DEG 0KT 3466 8751
70/DDLocal storm report, May 29, 5:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND DMG 4 NW LITTLEVILLE 34.64N 87.71W
05/29/2018 COLBERT AL EMERGENCY MNGR
TREES DOWN ACROSS THE ROAD ALONG COUNTY FARM
ROAD AND UNDERWOOD MOUNTAIN ROAD.
0441 PM NON-TSTM WND DMG 10 NE CHEROKEE 34.87N 87.87W
05/29/2018 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN ACROSS THE ROAD NEAR THE CORNER OF
COUNTY ROAD 14 AND COUNTY ROAD 189.
0449 PM NON-TSTM WND DMG 7 ESE WATERLOO 34.89N 87.94W
05/29/2018 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN NEAR THE CORNER OF COUNTY ROAD 14
AND COUNTY ROAD 194.
0452 PM NON-TSTM WND DMG 7 NE CHEROKEE 34.83N 87.89W
05/29/2018 LAUDERDALE AL EMERGENCY MNGR
TREE DOWN ACROSS COUNTY ROAD 213 AND COUNTY
ROAD 186.
&&Local storm report, May 29, 5:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
548 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM FLASH FLOOD 1 E RUSSELLVILLE 34.50N 87.71W
05/29/2018 FRANKLIN AL EMERGENCY MNGR
WATER FROM PAYNE CREEK GETTING INTO HOMES
ALONG COUNTY ROAD 48.
&&
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:19 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| May 29, 3:03 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 3 hr |
| May 29, 4:06 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 54 min |
| May 29, 4:58 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 62 min |
| May 29, 5:15 PM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale, Lawrence | 3 hr |
| May 29, 6:03 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 57 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.